Hao is a 33 yo man who experienced a first episode of major depression in the context of a divorce. You prescribe sertraline 50mg daily. After a month with no benefit, you increase the dose of sertraline to 100mg daily. When you see Hao after 8 weeks on sertraline 100mg, his depression is in full remission. You recommend that he continue the sertraline 100mg daily for at least the next 6 months. You also ask what side effects he is experiencing from the sertraline. He denies any side effects. Knowing that sexual side effects are widely underreported, you ask specifically “Have you had any changes in your sexual functioning since starting sertraline?” He mentions that it takes him longer to climax, but he doesn’t see this as a problem right now.
You see Hao again 6 months later. He has been working with a therapist for 2 months. He has no symptoms of depression. He is delighted when you bring up the possibility of stopping the sertraline – the side effect of delayed orgasm has made him nervous about having sex with a new partner.
When can you stop an antidepressant in a patient with a single episode of major depression?
“Continuation treatment” continues antidepressant treatment for 6 months from the time of depression remission. For Hao, his depression was in remission after 3 months of treatment; continuation treatment began at the 3-month mark. The risk of relapse when antidepressants are stopped within 4 months of depression remission is particularly high. Six months after depression remission, the risk of depression relapse when antidepressants are stopped drops significantly (Baldessarini, 2015). You can discuss discontinuation of antidepressant medications with a patient when their first major depressive episode has been in remission for 6 months.
Further treatment with antidepressants after continuation treatment is called “maintenance treatment.” Maintenance treatment is generally reserved for people with recurrent major depression or a first episode of MDD that was treatment resistant or included psychosis, significant suicidality, or severe functional impairment. People who have not achieved full remission from the major depressive episode are also at a higher risk of depressive relapse and may benefit from maintenance treatment.
Hao had an uncomplicated episode of major depression that was fully treated with a single antidepressant that is causing sexual side effects. He has completed 6 months of continuation treatment and is interested in stopping sertraline 100mg daily.
How do you stop an SSRI?
Earlier guidelines and some current literature discuss “SSRI discontinuation reactions” that are mild and self-limited. The term “SSRI discontinuation” was coined in 1996 by Eli Lilly, the pharmaceutical company that makes fluoxetine. They hoped to distinguish SSRI discontinuation from benzodiazepine withdrawal, promoting fluoxetine as a safer treatment for anxiety. There has been a recent shift in the literature towards the term “SSRI withdrawal,” which is the accurate description of the set of symptoms that occur when a chronic medication (SSRI) is withdrawn.
SSRI withdrawal symptoms can include increased anxiety, irritability, insomnia, headache, GI distress, lethargy, and flu-like symptoms. The most specific symptom of SSRI withdrawal is an electric shock sensation in the head, sometimes called “brain zaps,” or feeling brief bursts of dizziness with head movement. There is a wide range in the severity of SSRI withdrawal symptoms. A recent review found that 56% of patients who stopped an SSRI or SNRI had withdrawal symptoms. Half of these patients rated their symptoms as severe (Davies 2019). Severe SSRI withdrawal symptoms are associated with patients who have a history of withdrawal symptoms with dose reductions or with missed doses. Higher doses and specific medications like paroxetine or venlafaxine are also associated with more severe SSRI/SNRI withdrawal symptoms. There are also patients who can (and do!) start and stop high dose antidepressants abruptly without problems. We taper SSRIs and SNRIs to reduce the risk of withdrawal symptoms, but we have limited data to guide us on how to taper them. Studies suggest that the period of tapering should be longer than 2 weeks, and that most people can fully taper the medication within 2-3 months (Groot 2021).
The advice to “stop slow as you go low” from the last PsychSnap on tapering benzodiazepines also applies to tapering SSRIs and SNRIs. The dose-response curves between drug and receptor binding in the brain suggest that we should decrease drug doses by a percentage of the previous dose rather than a fixed amount (Horowitz 2019). With SSRIs, dose decreases of 25-50% of the current dose every 2-4 weeks are often well-tolerated. As with benzodiazepines, it is hardest to stop the last bit of an antidepressant.
Returning to your patient: Hao has been taking sertraline for 9 months. You educate him about the symptoms of SSRI withdrawal and the rationale for tapering. If he has withdrawal symptoms at any given dose, he should pause the taper and reach back out for guidance. If the symptoms are severe, he should return to the last dose that he tolerated, and wait there until he feels ok. SSRI withdrawal should resolve within a couple of days of restarting the previously tolerated dose of the medication. You review and write out the initial taper plan from sertraline 100mg daily:
- Weeks 1 & 2 – sertraline 50mg daily
- Weeks 3 & 4 – sertraline 25mg daily
Each step in this taper is a 50% decrease from the previous dose, so that the change in dose (in milligrams, i.e. the size of the “steps”) gets smaller as the dose gets smaller.
At his follow-up appointment 1 month later, Hao tells you that he didn’t notice anything with the initial dose reduction from 100mg to 50mg. He had significant agitation, insomnia, and anxiety that started 2 days after decreasing the dose of sertraline from 50mg to 25mg. These symptoms improved significantly over the last week but he still feels a little revved up.
If Hao hadn’t experienced SSRI withdrawal symptoms, you could stop the sertraline 25mg at this point. Instead, you extend and slow down the taper to prevent further withdrawal symptoms. You plan for Hao to continue sertraline 25mg for another 2 weeks, or until the symptoms of SSRI withdrawal have been absent for at least a week. Then he can halve the sertraline dose again from 25mg to 12.5mg daily.
At a follow-up visit 5 weeks later, Hao says that he didn’t notice anything when he reduced sertraline 25mg to 12.5mg three weeks ago. He then stops the sertraline without experiencing any symptoms of SSRI withdrawal.
What if Hao continued to experience SSRI withdrawal symptoms? Believe your patients when they tell you what they feel, and slow down the taper. Small changes in SSRIs at low doses lead to big changes in receptor binding in the brain, and associated withdrawal symptoms for susceptible people. As an example, a very slow taper of sertraline could use the following dosages as steps: 25, 12.5, 10, 7.5, 5, 2.5, 1.25, stop. A very slow taper of escitalopram could use the dosages of 5mg, 2.5mg, 1.5mg, 1mg, 0.6mg, 0.3mg, stop. Most people will not need a taper that is this slow to avoid SSRI withdrawal symptoms, but some will.
There are liquid formulations of the SSRIs that allow for very low doses. The product information for venlafaxine states that the capsules should only be swallowed whole. In practice, the capsules may be opened as long as the granules remain intact. Duloxetine is available as Drizalma Sprinkle, which can be opened and sprinkled on applesauce (albeit at a brand name cost).
How do you distinguish SSRI withdrawal from the return of depressive symptoms? The symptoms of SSRI withdrawal and major depression both include increased anxiety, irritability, and insomnia. The time course can differentiate between these diagnoses. If a patient decreases the dose of an antidepressant and develops irritability, anxiety, and insomnia 2 days later, it is likely SSRI withdrawal. If the irritability, anxiety and insomnia resolve within 2 days of increasing the SSRI dose again, it is definitely SSRI withdrawal. In general, the onset and resolution of SSRI withdrawal is hours-to-days while the onset and resolution of major depression is weeks-to-months.
- Ask your patients about sexual side effects from SSRIs and SNRIs.
- Antidepressants should be continued for at least 6 months from the point of depression remission. For a single episode of uncomplicated major depression, consider tapering the antidepressant 6 months from the point of remission.
- SSRI withdrawal is common and may include non-specific symptoms like anxiety, irritability, insomnia, headache, GI distress, lethargy, and flu-like symptoms, as well as the more specific symptom of brain zaps. It can be severe and prolonged in a minority of patients.
- Taper SSRIs over 1-3 months to prevent withdrawal.
“How do you taper long-term benzodiazepines?” by Emma Samelson-Jones, Nov 2023.
Baldessarini, Ross J., et al. “Duration of initial antidepressant treatment and subsequent relapse of major depression.” Journal of clinical psychopharmacology 35.1 (2015): 75-76.
Davies, James, and John Read. “A systematic review into the incidence, severity and duration of antidepressant withdrawal effects: Are guidelines evidence-based?.” Addictive behaviors 97 (2019): 111-121.
Groot, Peter C., and Jim van Os. “Successful use of tapering strips for hyperbolic reduction of antidepressant dose: a cohort study.” Therapeutic Advances in Psychopharmacology 11 (2021)
Horowitz, Mark Abie, and David Taylor. “Tapering of SSRI treatment to mitigate withdrawal symptoms.” The Lancet Psychiatry 6.6 (2019): 538-546.
Phelps, James, James Nguyen, and Olivia Pipitone Coskey. “Antidepressant tapering is not routine but could be.” The Journal of the American Board of Family Medicine 36.1 (2023): 145-151.
Send a Comment